[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.176.252. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Comments, Opinions, and Brief Case Reports
January 22, 2001

Severe Hyponatremia Induced by Theophylline and Trimethoprim

Arch Intern Med. 2001;161(2):291-292. doi:

Hyponatremia is a common adverse effect of many drugs (diuretics, antipsychotic agents, carbamazepine, and others). Among the uncommon causes of hyponatremia are theophylline and trimethoprim. We describe a woman who presented with severe symptomatic hyponatremia following treatment with anhydrous theophylline and developed trimethoprim-induced severe hyponatremia 6 months later.

A 78-year-old woman was admitted to the hospital because of severe hyponatremia (plasma sodium level, 117 mmol/L), weakness, abdominal pain, nausea, and vomiting. Her medical history included arterial hypertension, hypercholesterolemia, bronchial asthma, occasional abdominal pain, and dizziness, for which she was treated with cilazapril, albuterol sulfate, budesonide, famotidine, and mebeverine hydrochloride. One week before admission, she was treated with trimethoprim-sulfamethoxazole for a presumptive urinary tract infection.

First Page Preview View Large
First page PDF preview
First page PDF preview
×